MPN Voice
3,287 members4,965 posts

Polycythemia Vera

Hello,I'm new to the group and I'm so glad I found this site. I was diagnosed with pv 6 months ago. I was put on Hydroxyurea and did fine until about a month ago. Every day when I take my 81 mg aspirin and my cholesterol med I get a headache and a very heavy gravity type feeling all thru my body. My face will also turn red for awhile . It's a terrible feeling to deal with daily. It makes me feel like the blood is thick . My hematocrit is usually 49. I am wondering if the chemo is causing my problem with my other meds. Has anyone had this problem while taking Hydroxyurea ? Thanks

8 Replies
oldestnewest

Hello Charlene, welcome to our forum, you should speak to your haematologist about this, perhaps you are unable to tolerate Hydroxycarbamide. Best wishes, Maz

Reply

Thanks, Maz, I have talked to my Dr. and have felt like I was wasn't being taken seriously. I have changed Drs and hope for better understanding and communication between us. We are going to try different medicine . I think it's called Interferon . My PV comes from the Jak2 gene. Hoping for the right solution to manage the symptoms soon.

Reply

Hey Charlene (Charly) :)

My grandaughter is a Charly too (Charlize).

Firstly, glad you found this amazing site. As you will see there are many helpful and caring people here who also suffer from one MPN or another...

I suffer from MF but was originally diagnosed as ET, & commenced my drug treatment therapy w/ Hydroxyurea (HU), before moving to Interferon, before further re-diagnosis moved me to Ruxolitinib (Jakafi) after a BMB.

I also could not cope w/ HU, & after about 10-12 weeks (?) I was changed to Interferon which was better in some ways, yet not so in others...

Each of us has a different body chemistry, & therefore we can & do react somewhat differently to these various treatments.

Good you sought a 2nd opinion & a new doctor. It is best to remember also that many doctors, (& especially GPs) still have much to learn about these rarer blood cancer conditions known as Myeloproliferative Neoplasms MPNs.

Best wishes

Steve

(Sydney)

Reply

Hi Charlene,

My name is Louise, I live in the Lakes, am 63 and was diagnosed with PV in 2009. Long post, hope it helps.

My haematocrit was initially 74, and after 14 months of HU - Hydroxicarbamide ( 1x daily, and venesection, which is like giving a unit of blood) it was reduced to 42 and now hovers around there.

Your haematocrit should always be well under 45 and ideally above 38.

You don't say whether or not you have been offered venesection to reduce your haematocrit? Not all haematologists offer this because they prefer to just issue drugs ( easier ) or it may depend of course on your other blood counts. Ask.

Whilst interferon is a well known treatment for PV, if I were you, and I don't know where you live, I would seek a second opinion. A red face is a typical symptom of a high haematocrit but of course you may not be suiting HU.

You need to become your own project manager so to speak, because no one will look after you like you will, and the doctors will take more notice of you if they think you know and understand your condition.

There are haematologists who specialise in MPN's ( PV comes under the umbrella of myeloproliferative neoplasms as the three rare conditions are known) and not all haematologists are really up to speed to with our condition because it's so rare ( affects approx 1:100,000) - having said that, don't be frightened, this is a treatable condition and you will in time be absolutely fine and lead a normal life, but you need to be treated by someone who is approachable, understands any symptoms you may have, and is prepared to listen to you.

You can also help yourself by :

Reading as much as you can about the terms used, and about PV. Have a look at mpnvoice.org.uk

Drinking as much water as you can - I drink 2.5 to 3 litres every 24 hours, well spaced out. This probably sounds a lot but will keep your blood hydrated and make you feel better. Buy a large glass holding about .75 litre and drink 3 to 4 every 24 hours. Add a bit of warm water, a touch of organic honey and grated fresh ginger occasionally if you wish. Do NOT be tempted to add cordials and fruit juices which are full of sugar and cause inflammation ( see below)

Walk briskly for at least an hour a day. There is quite a lot of research at the moment as to how diet and exercise helps with an mpn. I've always been hot on eating a healthy diet because I believe it keeps me well. I don't drink caffeine or decaff anything, no alcohol, and I cook only fresh food - no packets, processed, ready made rubbish. There are many foods that we believe are fine and they actually cause inflammation in our bodies which is the one thing we don't want or need. ( google foods causing inflammation)

I probably sound like a sandal wearing loon who bays to the moon, but I'm not honestly. I simply think that we need to give our bodies the best chance to cope with this disease, and the doctors do not yet understand the effect that food has on our bodies.

Hope that helps,

Love

Louise

6 likes
Reply

Louise this is so helpful, I am new (2 months) and frightened and don't know yet what to do to help myself, I am thirsty all the time and will drink more now I have read your post. I didn't know it was safe to drink so much water, I will certainly do so if you advise it. I feel nausea most of the time which makes it hard to eat and I have lost 8lb, I am too thin now. When I am better I will try to help other people, right now it is me that needs the help!

Love

Kate (PS I didn't understand about posting, I'm new to it) so might be signed in as Imogen which is not my name)

Reply

Hi Kate,

I can’t quite remember what I replied in the post! Probably rambled on.

It sounds to me as though you might benefit from an Mpn buddy.

Go onto mpnvoice.org.uk and look for buddy details.

You’ll be emailing a lovely lady called Maz who will help you.

I buddy around 23 Ladies with PV Kate, who are all like you, and like I was 8 years ago, frightened for what the future might hold.

Try not to be frightened Kate, easy for me to say I know, but I won’t say more now.

If you’d like talk any time, my phone number is 01539445612.

My email is louisebroughton8388@gmail.com

Or, if you prefer, email Maz and ask for a buddy.

You’ll be fine, I promise.

Love

Louise

Ps lots of people use pseudonyms on this site, I simply prefer to use my own name, and don’t in the least mind posting my contact details, which I have done numerous times.

Reply

I space my meds out. Blood thinner (clopidogrel) in the morning. Hyroxycarbamide about 6-7pm Statin at bedtime.

Reply

Hi to everyone, would like to ask a couple of questions on PV. I recently had a full blood count and my haemoglobin is 167g/l my red count is 5.58 10 12/L and haematorit 0.486 I have no idea on these figures, but I read the signs and symptoms of high haemoglobin with the haematorit being denoted as main factor for this. It's related on the form as high and I have now been requested to return to the surgery for re test in 2 weeks time. Can someone explain this please? I have a severe genetic disease which mostly affects both liver and lungs my lungs are extremely compromised I use oxygen on supplementary basis and have read that high haemoglobin can be caused by hypoxia too, something I do know about :) , I am really anxious and any advice would be gratefully receieved right now, I have felt really ill for 6 months prior to this test, lost 5lb in weight and completely wiped out.. I just thought it was my disease progressing and its very severe and has been 11 yrs, I am 57 yrs old this June, thanks in advance for any info...I will hopefully get a answer on this on next blood test but I am really worried as I have a huge amount to deal with currently and something as severe as this on top would be truly worrisome.

Reply

You may also like...